Arkansas, 2017

Tornadoes and Hail in Arkansas, March 6 to 7, 2017

March 6 to 7, 2017 · NWS TSA · 16 events in 6 counties and zones

Strong to severe thunderstorms developed during the evening hours of the 6th over north central Oklahoma, along a cold front that moved into the area. A very moist and moderately unstable air mass was in place over northwestern Arkansas ahead of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the evening hours of the 6th over north central Oklahoma, along a cold front that moved into the area. A very moist and moderately unstable air mass was in place over northwestern Arkansas ahead of these storms. The line of thunderstorms moved east across northwestern Arkansas during the evening hours of the 6th and early morning hours of the 7th, producing hail up to half dollar size and damaging wind. Other strong to severe thunderstorms developed well ahead of the cold front across east central Oklahoma. Strong wind shear that was present in the atmosphere over the area allowed some of these storms to develop into supercell thunderstorms as they moved into northwestern Arkansas during the evening. A tornado and hail up to quarter size resulted from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 6, 9:43 PM CST, 42 minutes earlier.

Area forecast discussion, Mar 6, 9:43 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
943 PM CST Mon Mar 6 2017

.DISCUSSION...
Tornado watch #64 continues through 3 am...and have recently added
Pittsburg and Latimer counties to the watch. Cold front has
entered northeast Oklahoma this evening...with a line of storms
currently situated along the boundary that extended southwest from
northwest Craig county through northwest Creek county...moving
east. Well ahead of the front...other discrete storms were across
northwest Arkansas...and carried a slightly higher tornadic
potential.

Front will continue to move east overnight. Have tailored pops
accordingly...with most precip to be east of the area after
09-10z. For the most part have left temperatures as they
are...with most tweaks coming to pops and winds based off of
recent trends.

Updated ZFP/AFM/PFM out shortly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....99
Hazardous weather outlook, Mar 6, 4:46 PM CST, 5 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CST Mon Mar 6 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CST Mon Mar 6 2017

...SEVERE WEATHER EXPECTED THIS EVENING AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...early evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...early-mid evening.

	AREA AT GREATEST RISK...northeast Oklahoma and western Arkansas.

HEAVY RAIN.
	RISK...Limited.
	AREA...far eastern Oklahoma and western Arkansas.
	ONSET...this evening.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...ongoing.

DISCUSSION...
Isolated to scattered thunderstorms may develop early
this evening across northeast Oklahoma and northwest Arkansas ahead
of the cold front that continues moving through the central Plains.
Strong wind fields at the surface and upper levels...will combine
with moderate instability and support severe storm development.

If discrete storms are able to form ahead of the front early this
evening, they would quickly become supercells with the potential for
large hail, damaging winds and tornadoes. The tornado threat looks
to be maximized during the early to mid evening hours across
northeast Oklahoma and northwest Arkansas. However, given the strong
low level wind shear, the threat for severe weather, including
isolated tornadoes, will persist until the cold front clears the
area.

In addition to the threat of severe storms...strong winds will
continue in advance of the cold front. Sustained south winds of 20
to 30 miles per hour will be common with gusts of around 45 mph
likely. This will of course make ongoing wildfire suppression
efforts challenging.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...Fire Weather Potential.
WEDNESDAY...High Wind Potential and Fire Weather Potential.
THURSDAY through Saturday...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Fire weather is a concern through the rest of the week, especially
for areas which receive little or no rain today. Thunderstorm
chances return by the end of the week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers should follow the latest forecasts concerning
the severe storm and fire potential today and tonight.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, Mar 6, 9:57 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
957 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             3 ESE BUNCH             35.67N 94.71W
03/06/2017  E1.00 INCH       ADAIR              OK   EMERGENCY MNGR

            HAIL REPORTED JUST NORTH OF GREASY

&&

JDS
Local storm report, Mar 6, 10:03 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1003 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             7 W SAND SPRINGS        36.14N 96.23W
03/06/2017  E1.00 INCH       TULSA              OK   AMATEUR RADIO

            HIGHWAY 412 AND 209TH WEST AVENUE

&&

JDS
Local storm report, Mar 6, 10:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1007 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     7 E CENTRAILIA          36.80N 95.21W
03/06/2017  M60 MPH          CRAIG              OK   MESONET

&&

JDS
Local storm report, Mar 6, 10:19 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1019 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 PM     HAIL             SHAMROCK                35.91N 96.58W
03/06/2017  E1.25 INCH       CREEK              OK   PUBLIC

            SOCIAL MEDIA REPORT

&&

JDS
Local storm report, Mar 6, 10:21 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1021 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             3 E SAPULPA             36.00N 96.06W
03/06/2017  E1.00 INCH       CREEK              OK   NWS EMPLOYEE

&&

JDS
Local storm report, Mar 6, 10:24 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1024 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             2 N NARCISSA            36.83N 94.93W
03/06/2017  E0.88 INCH       OTTAWA             OK   TRAINED SPOTTER

&&

JDS

The radar

The Western Arkansas radar (KSRX), 61 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.

Hail, Washington

When
March 6, 10:25 PM CST
Where
Washington County, 1.09 mi ENE of Strickler
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
35.835, -94.311

Tornado, Washington

When
March 6, 10:51 PM CST to 10:55 PM CST
Where
Washington County, 2.21 mi ESE of Sunset to 3.7 mi SE of Hazel Vly
Rating
EF1
Path length
2.3 mi
Path width
400 yd
Continued into
Madison, Ar (TSA)
Reported by
NWS Storm Survey
Coordinates
35.807, -93.994

This is the first of two segments of this tornado. In Washington County, this tornado uprooted trees and snapped large tree limbs. Based on this damage, maximum estimated wind in this segment of the tornado was 85 to 95 mph. The tornado continued into Madison County.

Tornado, Madison

When
March 6, 10:55 PM CST to 11:02 PM CST
Where
Madison County, 3.29 mi N of Health to 0.49 mi NNE of Delaney
Rating
EF1
Path length
4.1 mi
Path width
400 yd
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
35.827, -93.961

The is the second segment of a two segment tornado. In Madison County, this tornado damaged chicken houses, damaged a home, and uprooted trees. Based on this damage, maximum estimated wind in this segment of the tornado was 85 to 95 mph.

Thunderstorm Wind, Madison

When
March 6, 11:00 PM CST
Where
Madison County, 0.5 mi ENE of Crosses
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.874, -93.912

Strong thunderstorm wind blew down large trees.

Thunderstorm Wind, Benton

When
March 6, 11:00 PM CST
Where
Benton County, 3 mi E of Gravette
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.420, -94.396

Strong thunderstorm wind blew down power lines on Highway 72, uprooted a couple trees, and snapped large tree limbs.

Hail, Madison

When
March 6, 11:12 PM CST
Where
Madison County, 3 mi S of Witter
Measured
1 in hail
Reported by
Post Office
Coordinates
35.887, -93.680

Thunderstorm Wind, Benton

When
March 6, 11:14 PM CST
Where
Benton County, 0.38 mi NE of Pea Ridge
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.454, -94.115

Strong thunderstorm wind damaged the roof of a house.

Thunderstorm Wind, Benton

When
March 6, 11:15 PM CST
Where
Benton County, 0.4 mi ENE of Pea Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.453, -94.114

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Benton

When
March 6, 11:18 PM CST
Where
Benton County, 0.75 mi NNW of Centerton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.360, -94.285

Strong thunderstorm wind blew down a large tree.

Thunderstorm Wind, Benton

When
March 6, 11:25 PM CST
Where
Benton County, 0.74 mi SW of Highfill
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.261, -94.358

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Washington

When
March 6, 11:58 PM CST
Where
Washington County, 1.98 mi WNW of Fayetteville
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.078, -94.204

Strong thunderstorm wind blew down a tree near W Wedington Drive and Steamboat Drive on the west side of Fayetteville.

Thunderstorm Wind, Benton

When
March 7, 12:00 AM CST
Where
Benton County, Highfill
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.270, -94.350

Strong thunderstorm wind blew down a small tree onto Highway 12, and snapped numerous large tree limbs in and around town.

Thunderstorm Wind, Carroll

When
March 7, 12:00 AM CST
Where
Carroll County, 0.52 mi WNW of Eureka Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.401, -93.739

Strong thunderstorm wind blew down a tree.

Thunderstorm Wind, Washington

When
March 7, 12:03 AM CST
Where
Washington County, 0.5 mi WNW of Elkins
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.002, -94.009

Strong thunderstorm wind blew down a tree and damaged shingles of a home.

Thunderstorm Wind, Sebastian

When
March 7, 12:50 AM CST
Where
Sebastian County, 1.84 mi ESE of Ft Smith
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.373, -94.388

Strong thunderstorm wind damaged the roof of a home and blew down portions of a privacy fence.

Thunderstorm Wind, Franklin

When
March 7, 1:05 AM CST
Where
Franklin County, 0.83 mi S of Webb City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.468, -93.831

Strong thunderstorm wind blew down trees on Highway 309 south of Ozark.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2017Every state in 2017This day in weather historyThe tornado archive for Arkansas, 2017Warnings in Arkansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680913, 682154, 682155, 680914, 680915, 680919, 680920, 680921, 680922, 680923, 680925, 678188, 680926, 680928, 680929, 680930.